Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Memphis, TN

June 1, 2018Panola County, Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 1, 2018, 3:48 PM CDT for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 3:48 PM CDT (20:48 UTC)
Expired
Jun 1, 2018, 4:45 PM CDT
In force
57 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 147 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:15 PM CDTHAIL 15 Ese Oakland, MSTIME ESTIMATED VIA RADAR.
Jun 1, 4:25 PM CDTTSTM WND DMG5 Nne Charleston, MSA LARGE TREE FELL ON A HOUSE. CONSEQUENTLY...THE ELECTRIC METER WAS PULLED OFF THE HOUSE CAUSING THE HOUSE TO CATCH FIRE AND BURN DOWN. TIME IS RADAR ESTIMATED.
Jun 1, 4:30 PM CDTTSTM WND DMG4 N Charleston, MSTREES DOWN ALONG AND NEAR TEASDALE ROAD. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS54 KMEG 012048
SVRMEG
MSC107-135-161-012145-
/O.NEW.KMEG.SV.W.0159.180601T2048Z-180601T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
348 PM CDT FRI JUN 1 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Western Yalobusha County in northwestern Mississippi...
  Northeastern Tallahatchie County in northwestern Mississippi...
  South central Panola County in northwestern Mississippi...

* Until 445 PM CDT.

* At 347 PM CDT, a severe thunderstorm was located over Enid, or near
  George Payne State Park, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Charleston, George Payne State Park, Coffeeville, Pope, Enid,
  Paynes, Scobey, Bryant, Leverett, Cascilla, Tillatoba and
  Rosebloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3381 9011 3421 9010 3421 8986 3387 8961
      3387 8977 3390 8977 3390 8992 3382 8993
      3382 8998 3381 8998
TIME...MOT...LOC 2047Z 343DEG 15KT 3414 9000 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
030 
WWUS54 KMEG 012123
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
423 PM CDT FRI JUN 1 2018

MSC107-012133-
/O.CAN.KMEG.SV.W.0159.000000T0000Z-180601T2145Z/
Panola MS-
423 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PANOLA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3410 9010 3410 8978 3387 8961 3387 8977
      3390 8977 3390 8992 3382 8993 3382 8998
      3381 8998 3381 9011
TIME...MOT...LOC 2123Z 358DEG 14KT 3401 8998 

$$

MSC135-161-012145-
/O.CON.KMEG.SV.W.0159.000000T0000Z-180601T2145Z/
Yalobusha MS-Tallahatchie MS-
423 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN YALOBUSHA AND NORTHEASTERN TALLAHATCHIE COUNTIES...

At 423 PM CDT, a severe thunderstorm was located near Charleston,
moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Charleston, Coffeeville, Paynes, Scobey, Bryant, Leverett, Cascilla,
Tillatoba and Rosebloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3410 9010 3410 8978 3387 8961 3387 8977
      3390 8977 3390 8992 3382 8993 3382 8998
      3381 8998 3381 9011
TIME...MOT...LOC 2123Z 358DEG 14KT 3401 8998 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 1, 3:26 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT Fri Jun 1 2018

.DISCUSSION...Water Vapor Satellite trends this afternoon
indicates a subtle shortwave trough over portions of North
Mississippi. KNQA/KGWX WSR-88D radar trends indicate convection
from earlier today has dropped into North Mississippi and regained
some strength into an area that has been relatively rain free thus
far. As of 3 PM CDT, temperatures across the Mid-South are in the
70s to around 80 degrees where convection has occurred and 80s to
approaching 90 degrees across portions of North Mississippi
towards Central Mississippi.

Latest mesoanalysis indicates instability has increased this
afternoon to around 2500 J/kg over portions of Mississippi.
Overall 0-6 km shear is around 30 kts leading to some quasi-
organization of thunderstorms. A few strong to perhaps an isolated
severe thunderstorm will be possible through early evening with
damaging winds being the primary severe weather threat along with
a threat for localized heavy rainfall as precipitable water
values are around 2 inches.

Short term models including CAM solutions indicate a cold front
will move east/southeast into the Lower Mississippi Valley by
Saturday night resulting in the development of additional showers
and thunderstorms. Chance/Likely rain chances seem reasonable at
this time with any Saturday afternoon potential being minimal in
coverage at best. A potential for strong to severe thunderstorms
will be possible Saturday night with damaging winds and localized
heavy rainfall as the primary severe threat and perhaps hail as a
secondary threat.

Long term models indicate an upper level ridge will attempt to
build into the Lower Mississippi Valley next week. Some
differences between the GFS and ECMWF exist with respect to how
much convective coverage will occur across the Mid-South.
Nonetheless, it appears the best low end chances will occur mainly
across areas near the Tennessee River.

CJC

&&

.AVIATION...
/18z TAFs/

Convection continues to affect portions of west TN and north MS
this afternoon and will gradually shift to the south during the
late afternoon and evening hours. VCTS was included at MEM/TUP for
this afternoon. Expect generally dry weather overnight, but
clearing skies will likely result in areas of fog, particularly
where heavier rain fell today. Expect the dry weather to continue
through much of Saturday, but rain chances return Saturday evening
and overnight.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.

Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will reach between 100 to 105 degrees on Saturday.

Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Jun 1, 2:57 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT FRI JUN 1 2018

MSZ013-012030-
Lafayette MS-
257 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Southern Lafayette County in northwestern Mississippi...

At 257 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Oxford, moving
southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Lafayette County should monitor this storm
closely.

LAT...LON 3419 8951 3419 8963 3438 8968 3442 8948
      3421 8925 3416 8925 3416 8951
TIME...MOT...LOC 1957Z 321DEG 15KT 3431 8951

JOHNSON
Local storm report, Jun 1, 3:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BATESVILLE              34.32N 89.94W
06/01/2018  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

&&

WLC
Local storm report, Jun 1, 3:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     BATESVILLE              34.32N 89.94W
06/01/2018  E0 MPH           PANOLA             MS   TRAINED SPOTTER

            60 TO 70 MPH GUSTS WITH LOTS OF DIME TO NICKEL SIZE HAIL.

&&

WLC
Local storm report, Jun 1, 3:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ABBEVILLE               34.50N 89.50W
06/01/2018                   LAFAYETTE          MS   BROADCAST MEDIA

            NORTHEAST POWER REPORTING DOWNED TREES AND POWERLINES
            NEAR ABBEVILLE/CORNERSVILLE. TIME ESTIMATED VIA RADAR.

&&

WLC
Special weather statement, Jun 1, 3:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
339 PM CDT FRI JUN 1 2018

MSZ001-007-008-012115-
Tunica MS-DeSoto MS-Tate MS-
339 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northeastern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 339 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Robinsonville, or
16 miles southeast of Hughes, moving south at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Tunica...southwestern DeSoto and northwestern
Tate Counties should monitor this storm closely.

LAT...LON 3483 9037 3485 9018 3461 9002 3461 9039
TIME...MOT...LOC 2039Z 343DEG 15KT 3476 9028

JOHNSON
Local storm report, Jun 1, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            OXFORD                  34.36N 89.53W
06/01/2018                   LAFAYETTE          MS   LAW ENFORCEMENT

            OXFORD PD REPORTING STREET FLOODING WITH AT LEAST 4 CARS
            STUCK.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:05 PM CDTFlash Flood WarningMEGLafayette, Marshall2 hr
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningMEGTallahatchie45 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.